Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 102, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 8:50 PM EDT for Cambria County, Pennsylvania. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 21, 2018, 8:50 PM EDT (00:50 UTC)
- Expired
- Sep 21, 2018, 9:45 PM EDT
- In force
- 55 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cambria County, PA
The radar
The State College radar (KCCX), 60 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 21, 8:59 PM EDT | TSTM WND DMG | Hastings, PA | TREES DOWN. |
| Sep 21, 9:07 PM EDT | TSTM WND DMG | 1 E Carrolltown, PA | TREES DOWN IN EAST CARROLL TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 623 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.8
The text
As transmitted.
265
WUUS51 KCTP 220050
SVRCTP
PAC021-220145-
/O.NEW.KCTP.SV.W.0102.180922T0050Z-180922T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
850 PM EDT FRI SEP 21 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern Cambria County in central Pennsylvania...
* Until 945 PM EDT.
* At 850 PM EDT, severe thunderstorms were located along a line
extending from 11 miles northwest of Hastings to near Northern
Cambria to Black Lick, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Cresson, Gallitzin,
Loretto, Hastings, Carrolltown, Sankertown, Blandburg, Belsano,
Prince Gallitzin State Park, Colver, Vintondale, Tunnelhill,
Ashville, Chest Springs, Allegheny Portage Railroad National
Historic Site and Saint Francis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4073 7880 4072 7835 4065 7840 4064 7844
4060 7844 4054 7848 4053 7851 4051 7854
4045 7855 4046 7893
TIME...MOT...LOC 0050Z 273DEG 33KT 4076 7889 4071 7888 4065 7887 4048
7916
HAIL...<.75IN
WIND...60MPH
$$
Lambert1 follow-up statement
415
WWUS51 KCTP 220126
SVSCTP
Severe Weather Statement
National Weather Service State College PA
926 PM EDT FRI SEP 21 2018
PAC021-220145-
/O.CON.KCTP.SV.W.0102.000000T0000Z-180922T0145Z/
Cambria PA-
926 PM EDT FRI SEP 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR CENTRAL CAMBRIA COUNTY...
At 925 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Houtzdale to Blandburg to 6 miles
west of Bellwood to near Lilly, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Ebensburg, Nanty-Glo, Cresson, Gallitzin, Loretto, Sankertown,
Blandburg, Tunnelhill, Ashville, Chest Springs, Allegheny Portage
Railroad National Historic Site, Saint Francis University and Mt.
Aloysius College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4072 7845 4072 7835 4065 7840 4064 7844
4060 7844 4054 7848 4053 7851 4051 7854
4045 7855 4046 7892 4061 7853
TIME...MOT...LOC 0125Z 275DEG 36KT 4072 7840 4067 7840 4060 7845 4045
7868
HAIL...<.75IN
WIND...60MPH
$$
LambertWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 7:54 PM EDT, 56 minutes earlier.
Area forecast discussion, Sep 21, 7:54 PM EDT, 56 minutes before
Area Forecast Discussion National Weather Service State College PA 754 PM EDT Fri Sep 21 2018 .SYNOPSIS... A line of severe thunderstorms capable of strong to potentially damaging wind gusts are likely to impact northwest and north central Pennsylvania into early tonight. A refreshingly cooler and less humid airmass will kick- off the fall season on Saturday with dry weather persisting in most areas through the remainder of weekend. Periods of rain are likely to return Monday night into the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... SVR TSTM Watch #387 continues until 03Z Sat for our NW mtn zones where latest hourly Mesoanalysis shows between 500-100 j/kg of ML cape superimposed on an area of enhanced 0-1KM SR helicity above 200 m2/s2 between KBFD...KDUJ...KFIG...KELM. Best LLVL helicity is near the PA/NY border where values are near 450 m2/s2. The line of strong to locally severe TSRA will have a quickly narrowing target of opportunity to produce localized wind damage as it nears a KMRB to KUNV and KELM line within the next 2-3 hours. East of this line, llvl easterly flow and very stable air will quickly weaken the depth of the convection and potential to mix wind down to the sfc. Latest HRRR quickly weakens the initial/prefrontal line of TSRA, but shows a secondary line of likely showers (with perhaps a low-topped TSRA) across the NW mtns with the actual CFROPA again after 02Z Sat. That second line dissipates into just some scattered showers at best across the Lower Susq Valley between 06Z-09Z Sat. Noticeably cooler and much drier air will overspread the area from north to south late tonight. Expect temperatures around daybreak Saturday to range from the upper 40s in the northern tier to around 60 degrees in the lower Susquehanna Valley. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Cooler, less humid air will arrive behind the front for the upcoming weekend. The frontal boundary will stall just south of the Mason-Dixon line, with fair weather persisting through Saturday evening. Models hinting at moisture riding along the Mason Dixon line Saturday night into Sunday, keeping light rain going there for the second half of the weekend. && .LONG TERM /MONDAY THROUGH FRIDAY/... Model consensus supports increasing forecast confidence in a period of rain developing north to south Monday night into Tuesday as the wavy frontal boundary lifts back to the north aided by return flow around 1039 mb sfc high over Nova Scotia. There is also growing confidence/certainty in rainfall along a cold front crossing the Appalachians around mid week. Following a dry period Thursday and early Friday a second cold front looks possible later Friday. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Added thunder to JST in the 00Z TAF package. Expect storms to weaken once they move east of the higher terrain, as the airmass is more stable to the east. Also time of day and time of year. Otherwise just a few minor changes to the TAF package. Earlier discussion below. Late afternoon update, minor adjustments. Line of storms heading toward BFD, 40 knot gust at Erie, already have this in the BFD TAF. Low clds holding tight across the east, backed off on the low clds lifting some, prior to any shower activity late. More information below. MVFR ceilings holding tough over the eastern 1/2 of the airspace while VFR prevails across ZOB sector. Growing less optimistic for improvement in the eastern airspace. An isolated shower or thunderstorm will be possible through the late afternoon. Winds will remain a bit gusty (15-25KT) especially across the western airspace through the evening. A relatively fast-moving line of gusty showers/storms will accompany a cold front southeastward through the airspace late this evening through tonight. The greatest risk for high wind gusts exists over the northwest airspace and included TEMPO group with 40KT gust at KBFD btwn 00-02Z. Low clouds should move in behind the cold front late tonight with MVFR cigs a good bet across the northwest 1/3 of the airspace into early Saturday morning. .Outlook... Sun...AM fog north. Light rain possible near the PA/MD border. Mon-Tue...Periods of rain spreading south to north. Wed...Showers/thunderstorms likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Lambert/Steinbugl NEAR TERM...Lambert/Steinbugl SHORT TERM...Ross/DeVoir/Steinbugl LONG TERM...Gartner/Steinbugl AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service State College PA 512 PM EDT Fri Sep 21 2018 PAZ004>006-010-011-017-222115- Warren-McKean-Potter-Elk-Cameron-Clearfield- 512 PM EDT Fri Sep 21 2018 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-024>026-033>035-037-041-045-046-222115- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of strong to marginally severe thunderstorms with gusty winds will move through the region late this evening into early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-042-049>053-056>058-063-222115- Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of showers with gusty winds will move through the region between 1030 pm and 2 am. A thunderstorm with brief heavy rain is also possible within this line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ059-064>066-222115- Lebanon-Adams-York-Lancaster- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Sep 21, 6:18 PM EDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE ACROSS ROUTE 6 NEAR SWAMP RUN.
&&
EVENT NUMBER CTP1802405
EVANEGOLocal storm report, Sep 21, 7:23 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
723 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.
0649 PM TSTM WND DMG 3 W ALTHOM 41.75N 79.36W
09/21/2018 WARREN PA 911 CALL CENTER
TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.
&&
EVENT NUMBER CTP1802405 CTP1802406
EVANEGOSpecial weather statement, Sep 21, 8:03 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
803 PM EDT FRI SEP 21 2018
PAZ010-011-017-220100-
Cameron PA-Clearfield PA-Elk PA-
803 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK...CLEARFIELD...AND
CAMERON COUNTIES UNTIL 900 PM EDT...
At 802 PM EDT, Doppler radar indicated a strong thunderstorm near
Portland Mills, moving east at 40 mph.
Westerly wind gusts up to 50 mph are possible.
Locations impacted include...
St. Marys, Ridgway, Cameron, Penfield, Force, Benezette, Brandy Camp,
Hicks Run, Brockport, Medix Run, Portland Mills, Kersey, Weedville
and Driftwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4146 7814 4121 7812 4120 7871 4123 7871
4123 7874 4126 7874 4136 7896 4142 7896
TIME...MOT...LOC 0002Z 270DEG 33KT 4131 7884
LambertSpecial weather statement, Sep 21, 8:37 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
837 PM EDT FRI SEP 21 2018
PAZ010-017-220115-
Clearfield PA-Elk PA-
837 PM EDT FRI SEP 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ELK AND CLEARFIELD
COUNTIES UNTIL 915 PM EDT...
At 836 PM EDT, Doppler radar indicated a strong thunderstorm near
Reynoldsville, moving east at 35 mph.
Wind gusts up to 50 mph and brief downpours are possible.
Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Force, Brockport, Parker Dam State Park, S.B.
Elliot State Park, Medix Run, Falls Creek, Kersey, Weedville,
Grampian, Troutville, Lumber City and Treasure Lake.
LAT...LON 4142 7842 4140 7842 4140 7838 4091 7835
4092 7881 4114 7880 4120 7877 4120 7871
4123 7871 4123 7874 4126 7874 4130 7882
TIME...MOT...LOC 0036Z 264DEG 26KT 4117 7894
La CorteLocal storm report, Sep 21, 8:42 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
842 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.
0649 PM TSTM WND DMG 3 W ALTHOM 41.75N 79.36W
09/21/2018 WARREN PA 911 CALL CENTER
TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.
0748 PM TSTM WND DMG 1 ESE MOUNT JEWETT 41.72N 78.63W
09/21/2018 MCKEAN PA 911 CALL CENTER
TREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN
TOWNSHIP.
&&
EVENT NUMBER CTP1802405 CTP1802406 CTP1802407
EVANEGOLocal storm report, Sep 21, 8:44 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
844 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE AND WIRES DOWN ACROSS ROUTE 6 NEAR SWAMP RUN.
0649 PM TSTM WND DMG 3 W ALTHOM 41.75N 79.36W
09/21/2018 WARREN PA 911 CALL CENTER
TREE AND WIRES DOWN ALONG DAVEY HILL ROAD.
0721 PM TSTM WND DMG 1 SW BRADFORD 41.95N 78.65W
09/21/2018 MCKEAN PA 911 CALL CENTER
TREES DOWN IN BRADFORD TOWNSHIP.
0748 PM TSTM WND DMG 1 ESE MOUNT JEWETT 41.72N 78.63W
09/21/2018 MCKEAN PA 911 CALL CENTER
TREE DOWN ACROSS ROUTE 6 ON HAZEL HURST HILL IN HAMLIN
TOWNSHIP.
&&
EVENT NUMBER CTP1802405 CTP1802406 CTP1802408 CTP1802407
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 8:03 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 57 min |
| Sep 21, 8:37 PM EDT | Special Weather Statement | CTP | Clearfield | 38 min |
| Sep 21, 8:58 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming, Potter, Tioga | 47 min |
| Sep 21, 9:14 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Huntingdon | 46 min |
| Sep 21, 9:22 PM EDT | Areal Flood Advisory | CTP | Potter, Tioga | 3 hr |
| Sep 21, 10:16 PM EDT | Special Weather Statement | CTP | Lycoming | 59 min |
| Sep 21, 10:46 PM EDT | Areal Flood Advisory | CTP | Clinton, Columbia, Lycoming, Sullivan, Tioga | 3 hr |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.